Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Had a hemicolectomy for severe diverticulits. Had infectious disease. Abdomen making squishing sound. Taking ABX treatment. Suggestions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I had a left hemicolectomy for severe diverticulits1.5 yrs ago. I had a complicated course as I am allergic to many of the antibiotics prescribed to clear up the infection. I was followed by infectious disease and an allergist while in the hospital. I was desensitized to the antibiotics necessary and each ABX treatment was accompanied by IV Benadryl and I was on a course of steroids.. I had a PIC line in and continued on ABX for 6 weeks following surgery.

Recently I have developed a vey distended upper abdomen below my bustline and above my belly button. I never had a big belly. It sticks out farther than my lower abdomen and when I push on it, it makes a squishing sound and feels like there is air in there. When I bend over, I feel like I am bending over a pillow and it makes the same squishy sound. I am uncomfortable but not in excruciating pain. I am frightened and don't know what to do or who to see.
Posted Wed, 4 Sep 2013 in Digestion and Bowels
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer:
Exclusion of an intestinal obstruction necessary.

Detailed Answer:
Hi and thanks for the query,

Abdominal distension after surgery as such is a major concern. It might be important to know if you experience any abdominal pain, vomiting of problems with stool like constipation.

Post operative intestinal obstruction is usually due to adhesions arising from the surgery. An abdominal ultrasound and a plain film of the abdomen, after a proper clinical review and physical examination are important to make this diagnosis.

I suggest you consult a general surgeon. Thanks and kind regards. Do not hesitate asking further questions if need be.

Bain LE, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor